Alert archive / Texas / Areal Flood Advisories in 2016

Areal Flood Advisory 252, NWS Austin/San Antonio, TX

December 3, 20167 counties in Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at Dec 3, 2016, 4:33 AM CST for 7 counties in Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Dec 3, 2016, 4:33 AM CST (10:33 UTC)
Expired
Dec 3, 2016, 8:00 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bandera County, TX, Bexar County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX, Medina County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS84 KEWX 031033
FLSEWX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 AM CST SAT DEC 3 2016

TXC019-029-091-187-259-325-493-031400-
/O.NEW.KEWX.FA.Y.0252.161203T1033Z-161203T1400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-COMAL TX-KENDALL TX-GUADALUPE TX-WILSON TX-BANDERA TX-
MEDINA TX-
433 AM CST SAT DEC 3 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  BEXAR COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHERN COMAL COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHWESTERN KENDALL COUNTY IN SOUTH CENTRAL TEXAS...
  GUADALUPE COUNTY IN SOUTH CENTRAL TEXAS...
  NORTH CENTRAL WILSON COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHEASTERN BANDERA COUNTY IN SOUTH CENTRAL TEXAS...
  MEDINA COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 800 AM CST

* AT 431 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS TRAINING OVER THE SAME AREAS. THIS WILL CAUSE URBAN
  AND SMALL STREAM FLOODING...WITH THE ADVISORY AREA ALIGNED ALONG
  HIGHWAY 90 FROM HONDO TO SEGUIN. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN...AND AN ADDITIONAL ONE INCH OF RAIN IS EXPECTED
  TO MOVE OVER THE SAN ANTONIO METRO AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAN ANTONIO...NEW BRAUNFELS...SCHERTZ...SEGUIN...CIBOLO...
  UNIVERSAL CITY...LIVE OAK...BOERNE...HONDO...SELMA...DEVINE...
  CASTROVILLE...RANDOLPH AFB...SAN ANTONIO INT AP...
  STINSON MUNICIPAL AIRPORT...LEON VALLEY...KIRBY...HELOTES...
  ALAMO HEIGHTS AND FAIR OAKS RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2909 9925 2962 9928 2984 9876 2982 9803
      2976 9800 2978 9797 2964 9774 2938 9795
      2921 9869 2925 9880 2918 9881

$$

MO

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at Dec 3, 3:30 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 3, 3:30 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
330 AM CST Sat Dec 3 2016

.SHORT TERM (Today through Sunday)...
00z upper air analysis showed the large slow moving upper level
low just south of Arizona with 45 to 55 knots of southwest flow
ahead of the trough over Texas. With northerly flow and cold air
at the surface there is strong isentropic upslope on the 295K-310K
theta-e levels. The effects of this strong and deep lift can be
seen on radar at the present time with widespread rain across much
of the CWA. SPC mesoanalysis shows about 750 J/kg of MUCAPE across
the southern half of the area. This instability is enough for
continued chances of embedded thunderstorms within the activity
overnight and into the morning. Could even see some small hail
out of the stronger updrafts given the colder thermal profile and
the moderate levels of instability.

Isentropic ascent will remain strong on the 295/300k planes but
will be weaker above that level later today. With lift remaining
should continue to see a high coverage of activity this afternoon,
but with the lift being more shallow, intensity of the rainfall
could slacken a bit. High temperatures today will be in the 50s
for most locations and some places, especially in the Hill
Country, could struggle to get out of the 40s.

By tonight, the slow-moving upper low will be pushing southeast
and be over northern Mexico. Another impulse of energy ahead of
the upper low should increase the isentropic ascent once again
with northerly flow continuing at the surface. As the disturbance
arrives, rainfall activity should begin to increase across the
western counties and translate to the east throughout the night
bringing additional widespread rain to the area. There will be
little diurnal cooling with lows Sunday in the middle 40s to the
lower 50s.

The upper low is not expected to move much as we get into the day
on Sunday and will remain over northern Mexico. Scattered to
numerous showers and isolated thunderstorms will continue across
the area. By late Sunday afternoon, the bulk of the rainfall
should be across the western counties as the large scale dynamical
forcing associated with the slow-moving trough arrives to the
region. High temperatures on Sunday will be in the 50s once again.

&&

.LONG TERM (Sunday Night through Friday)...
The upper level low will finally begin to move east at the start
of the long-term forecast. As it does so, another large batch of
rainfall will move across the region from west to east Sunday
night and into Monday morning. The large scale forcing will keep
categorical PoPs in the forecast for Sunday night and will
continue likely PoPs for the eastern counties for Monday morning.
Rainfall should end by late Monday afternoon as the upper low
exits the region and subsidence commences on the backside of
the system. Storm total rainfall amounts of 1-3" for the west and
2-5" for the eastern counties still looks reasonable.

Will see a bit of a break on Tuesday in between systems with high
temperatures topping out in the upper 60s to lower 70s. The next
major system will be taking shape across the mountainous west
with very cold arctic air moving into western Canada and the
northwestern CONUS. As the trough moves east it will open up the
gates for this cold air to surge south and into the CWA Wednesday
afternoon. There will be a slight chance of a shower across the
eastern counties with this front. The bigger story will be the
cold air as this front will be by far the strongest of the season
Lows behind the front Thursday morning will be near freezing for
the northern CWA with breezy northerly winds. Highs Thursday will
likely remain in the 40s and with calmer winds Friday morning,
most locations throughout the CWA could see freezing temperatures
if this solution pans out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  48  55  47  59 / 100  80  80  80  60
Austin Bergstrom Intl Airport  54  48  54  48  59 / 100  90  80  80  60
New Braunfels Muni Airport     56  48  54  48  61 / 100  80  80  80  50
Burnet Muni Airport            51  45  51  44  55 / 100  80  70  80  60
Del Rio Intl Airport           59  50  55  47  63 /  70  80  70  80  20
Georgetown Muni Airport        52  47  52  47  56 / 100  80  80  80  60
Hondo Muni Airport             59  50  57  47  64 /  80  80  80  80  30
San Marcos Muni Airport        55  48  54  48  60 / 100  80  80  80  50
La Grange - Fayette Regional   58  50  55  49  60 / 100  90  80  80  60
San Antonio Intl Airport       58  50  55  49  62 / 100  80  80  80  40
Stinson Muni Airport           58  51  56  50  63 / 100  80  80  80  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Hampshire

In the hours before

Special weather statement, Dec 3, 1:48 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 AM CST SAT DEC 3 2016

TXZ222>224-030830-
GONZALES TX-DE WITT TX-KARNES TX-
148 AM CST SAT DEC 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KARNES...
NORTHWESTERN DEWITT AND SOUTHWESTERN GONZALES COUNTIES UNTIL 230 AM
CST...

AT 147 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF CESTOHOWA...OR 9 MILES SOUTHEAST OF KOSCIUSKO...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KARNES CITY...SMILEY...CHEAPSIDE...GILLETT...WESTHOFF...CESTOHOWA...
WRIGHTSBORO...PANA MARIA...SAMPLE...CONCRETE...NEW DAVY...HELENA...
GRUENAU...ECLETO AND PAWELEVILLE.

LAT...LON 2886 9786 2901 9801 2922 9773 2924 9774
      2945 9748 2925 9727
TIME...MOT...LOC 0747Z 229DEG 39KT 2901 9782

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 1:48 AM CSTSpecial Weather StatementEWXKarnes42 min
Dec 3, 8:13 AM CSTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Medina3 hr
Dec 3, 8:27 AM CSTRiver Flood WarningEWXKarnes, Wilson3 days
Dec 3, 8:27 AM CSTRiver Flood WarningEWXBexar, Wilson60 hr
Dec 3, 11:55 AM CSTRiver Flood WarningEWXGuadalupe22 hr
Dec 3, 11:59 AM CSTRiver Flood WarningEWXBexar16 hr
Dec 3, 1:30 PM CSTRiver Flood WarningEWXKarnes, Wilson4 days
Dec 3, 1:30 PM CSTRiver Flood WarningEWXGoliad, Karnes5 days
Dec 3, 1:30 PM CSTRiver Flood WarningEWXBexar24 hr
Dec 3, 1:34 PM CSTRiver Flood WarningEWXKarnes3 days
Dec 3, 2:51 PM CSTFlash Flood WatchEWXBandera, Bastrop, Bexar, Caldwell, Comal, Fayette and 6 more39 hr
Dec 3, 4:36 PM CSTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr

Nearby

Areal Flood Advisories in Texas, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.